Jump to content




Photo
- - - - -

How long before Depakote starts working?


  • Please log in to reply
6 replies to this topic

#1 Waterfall

Waterfall

    Member

  • Member
  • Pip
  • 357 posts

Posted 16 July 2005 - 08:25 PM

Hi everyone, this is my first post.  I have recently been diagnosed with bipolar disorder and prescribed Depakote ER 500mg.  I started taking it three nights ago.  Should I be feeling it yet?  Today I started the day rather hypomanic, mind racing, wanting to go to the store, the beach, out to dinner, on a boat all at the same time.  Then suddenly I felt like crying and for the rest of the day I was very grumpy.  At least I didn't fall down into depression though.

So when should I expect to start feeling more level?
"Face piles of trials with smiles.
It riles them to believe
that you perceive the web they weave."

~The Moody Blues


#2 wifezilla

wifezilla

    Member

  • Member
  • Pip
  • 2474 posts

Posted 17 July 2005 - 08:23 PM

Many drugs can take up to a month to get to therapeutic levels. I wouldn't expect much of a change after only 3 days. Check the www.crazymeds.us site for complete information on your medication.
"In the beginning the Universe was created. This has made a lot of people very angry and been widely regarded as a bad move." - Douglas Adams

"Chaos is the law of nature, and order is the dream of man" - Henry Brooks Adam (1838-1918)

"I'm not sick, but I'm not well. And it's so hot, cause I'm in hell" - Harvey Danger

"I'm not crazy, I'm just a little unwell - I know, right now you can't tell - But stay awhile and maybe then you'll see A different side of me" - Rob Thomas

#3 NARS

NARS

    Member

  • Member
  • Pip
  • 917 posts

Posted 20 July 2005 - 11:24 AM

Hmmm.  What's your symptom pattern?  500 seems like a bit of a lowish dose for mania.  When I was put on it for nasty dysphoric hypomania, I think I started at 500 and went to 1000 within a day, then to 1500 until I was stable; I ended up back at 1000 once things settled down.  But I got relief with that first dose, so you probably need the 1000.  And I took SR; ER delivers a bit less of an effective dose, according to the PI sheet.

Have you called your pdoc?  You might ask to go to 1000.  1000 SR would probably knock you out, but ER is slightly less effective, so it would probably be comfortable and not give you terrible side effects.  Another thing might be to take 500 am, and 500 pm, so you don't get the daily swings.  Again, once you're stable, you might be able to go to once a day.

Good luck, and remember your pdoc works for you, so you need to let him know you're still having trouble!
Dx: BP II; Psychmeds: lamictal 300mg, wellbutrin xl 300mg, ambien CR (5mg), provigil 100.


You don't have to believe everything you think

#4 Guest_Guest_*

Guest_Guest_*
  • Guests

Posted 21 July 2005 - 11:16 AM

Thanks.  I'm on it for bipolar.  They prescribed the 500mg and said to come back in two weeks and they may raise the dose at that time.  My symptoms are extreme giddiness at small things (singing a song to my sandwich, being very excited about a color of nailpolish), irritablility and crashing down into suicidal depression.

It's been a week now and I think I am feeling more stable.  My best friend says I seem calmer and more present.  It's so hard to judge yourself, kwim?  I feel like I'm not as much fun, but not as much of an annoyance and life just seems simpler and easier somehow.

What are some of your experiences with Depakote when you first started taking it?

#5 Waterfall

Waterfall

    Member

  • Member
  • Pip
  • 357 posts

Posted 21 July 2005 - 11:17 AM

Thanks.  I'm on it for bipolar.  They prescribed the 500mg and said to come back in two weeks and they may raise the dose at that time.  My symptoms are extreme giddiness at small things (singing a song to my sandwich, being very excited about a color of nailpolish), irritablility and crashing down into suicidal depression.

It's been a week now and I think I am feeling more stable.  My best friend says I seem calmer and more present.  It's so hard to judge yourself, kwim?  I feel like I'm not as much fun, but not as much of an annoyance and life just seems simpler and easier somehow.

What are some of your experiences with Depakote when you first started taking it?

<{POST_SNAPBACK}>


I wrote this, forgot to log in first, sorry.
"Face piles of trials with smiles.
It riles them to believe
that you perceive the web they weave."

~The Moody Blues

#6 NARS

NARS

    Member

  • Member
  • Pip
  • 917 posts

Posted 21 July 2005 - 11:40 AM

It's so hard to remember...I was so freaked out from my wellbutrin-induced mildly-psychotic mixed hypomania that I was numb for a while.  I was mostly scared, numb, cognitively slowed, that sort of thing.  I think once I started with the new pdoc a week later he put me on zyprexa for a week, which would explain not remembering much of what it was like.  I was simply a basket case, just a very slowed-down one.  How I kept showing up at work I really don't know.

I do remember the feeling that depakote "quenched" my anxiety and mania.  Sure, I felt emotionally flattened, but I was so scared that I was grateful.  It had been a long, long time since I had a fun hypomania.  In a way that's a good thing, because I haven't ever been tempted to go off of meds or felt like I missed my manias.  They were awful at the end, and I never want to go back.

Anyhow, the slowing and dumbing-down wore off after a month or two.
Dx: BP II; Psychmeds: lamictal 300mg, wellbutrin xl 300mg, ambien CR (5mg), provigil 100.


You don't have to believe everything you think

#7 mona

mona

    Member

  • Member
  • Pip
  • 16 posts

Posted 22 July 2005 - 09:45 AM

What are some of your experiences with Depakote when you first started taking it?

It's still very clear in my head since I started taking it last December.  I started on 250, then went up to 750 over the next 10 days.  Although I ended up at 1000, I felt the effects at 750 just 2 weeks after I began taking it. 

I basically went completly brain dead for 4-5 days.  I didn't shower, I'd stare off into space, stuff like that.  But then I came out of it and started feeling more normal.  It worked GREAT for my mania.  Unfortunately, I also gained almost 50 pounds in 6 months.  Soooo...I just switched over to Lamictal. 

I hope it works out for you.  If it wasn't for the weight gain, I would have stuck with it.  And most people don't gain that much.  I have an eating disorder, too, so I think that made it worse for me.  Good luck!





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.